More Ways to Connect
  LinkedIn Twitter YouTube Instagram
  RSS
Search
News
Sunburn
PHOTOS: 
1

Sunburn
Back Next
Publish Date: 04/29/10
Media Contact: Angela Koenig, 513-558-4625
print
PDF download
RSS feed
related news
share this
UC HEALTH LINE: Sun Exposure and Certain Prescription Medications Don't Mix

CINCINNATI—Overexposure to the sun is a widely known skin cancer concern. What’s not so widely known is that monitoring sun exposure is especially important if you are taking certain medications.

 

"What you will experience is a more serious burn and you’ll burn quicker” with commonly prescribed  medications such as antibiotics in the tetracyclines and ciprofloxacin family, nonsteroidal anti-inflammatories (NSAIDs) such as naproxen and diuretics like Lasix, says Bethanne Brown, PharmD, an assistant professor at the University of Cincinnati (UC) James L. Winkle College of Pharmacy.

 

Ingredients in these medications, and others including some antidepressants, antipsychotics, hormones and acne medications, she says, can cause "photosensitivity” (an increased susceptibility to sunburn). Depending on the degree of sensitivity, even a very brief exposure to the sun or using a tanning booth or sunlamp can cause a person to experience a burn.

 

"The result can be a very severe sunburn to the exposed skin. This burn can be painful and may require treatment by a physician,” she says.  

 

Another adverse skin reaction, called phototoxicity, can occur when the sun’s ultraviolet rays break down the chemical compounds in the medication, which can lead to skin rashes or blisters.

 

According to Brian Adams, MD, a UC Health dermatologist, some of the most common causes of a phototoxic reaction (sunburn) related to medication ingestion are the tetracyclines. 

 

"I have seen several athletes with severe sunburns as a result of suboptimal sun protection while they were on these antibiotics for their acne,” says Adams. 

 

But what about using sunscreen? Doesn’t that protect you?

 

"Sunscreen is designed for use under normal circumstances, and certain medications can cause abnormal conditions,” says Brown’s pharmacy colleague, Randy Wickett, PhD, who conducts sunscreen research at UC.

 

Because there is no rapid preliminary test to determine what type of reaction a person will have, and experience can be a hazardous lesson, all three experts say the best defense is to avoid the sun altogether when taking medications recognized as  producing an adverse reaction. But if you absolutely have to be out in the sun, take precautions with additional sunscreen and sun block, paying special attention to the face by using zinc oxide on sensitive areas such as the mouth, nose and ears. Wearing a hat and sun-protective clothing is also recommended.

 

A list of medications which can cause adverse reactions to sunlight can also be found at the American Skin Cancer Foundation’s website.

 

Adds Adams: "Some of the worst cases occur in the winter, when skiers, who are on these medications, do not apply any sunscreen to their uncovered parts of their face because, in part, people think it is too cold (to sunburn).”  

 

While most pharmacists will label medications that should not be combined with sunlight, all UC experts say it’s always best to check with your physician or pharmacist for warnings with any type of medication.      



 back to list | back to top